Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Cheyenne, WY

August 4, 2004Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 4, 2004, 3:53 PM MDT for Kimball County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 3:53 PM MDT (21:53 UTC)
Expired
Aug 4, 2004, 4:45 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 99 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 042153
SVRCYS
NEC105-042245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 445 PM MDT

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL KIMBALL COUNTY...OR ABOUT 9 MILES NORTHWEST OF
  KIMBALL...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KIMBALL COUNTY AT 410 PM MDT
  RURAL NORTHEASTERN KIMBALL COUNTY AT 440 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4138 10382 4126 10382 4125 10339 4138 10339

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:05 PM MDT, 48 minutes earlier.

Area forecast discussion, Aug 4, 3:05 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT WED AUG 4 2004

.SHORT TERM...VISIBLE CONVECTION JUST GEETING STARTED AROUND 18Z
WITH A FEW WEAK RETURNS ON THE KCYS 88D SEEN OVER THE NORTHERN
LARAMIE RANGE AT 19Z.  ATMOSPHERE OVER TO THE EAST OF THE LARAMIE
RANGE CONTINUES TO BE MOIST AND UNSTABLE EARLY THIS AFTERNOON WITH
CAPE VALUES APPROACHING 2000 J/KG IN THE NEBRASKA PANHANDLE.
THE STATIONARY FRONT ALONG THE LARAMIE RANGE AND A WEAK SHORTWAVE
TROUGH NOW NEARING THE CWA WILL TRIGGER THE ACTIVITY.  WILL KEEP
THE MENTION OF SEVERE STORMS IN THE PANHANDLE THROUGH 04Z WITH HAIL
AND WIND GUSTS THE MAIN THREAT.  THE MOIST BOUNDARY LAYER AND AN
EASTERLY WIND SHOULD ALLOW FOR LOW CLOUDS AND FOG TO FORM AGAIN
LATER TONIGHT TO THE EAST OF THE SURFACE BOUNDARY.  THE CLOUDS AND
FOG WILL PERSIST THROUGH MID MORNING THURSDAY.  LATER TONIGHT AND
THURSDAY MODELS INDICATE AN INCREASE IN MID AND HIGH LEVEL HUMIDITY
AS THE MOISTURE PLUME SPREAD BACK OVER THE CWA.  WITHIN THAT PLUME
MODELS HAVE BEEN CONSISTENTLY DEPICTING A SHORTWAVE TROUGH...NOW
MOVING INTO CENTRAL ARIZONA...MOVING OVER THE CWA THURSDAY AFTERNOON
AND EVENING.  THE GFS APPEARS TO BE TOO STRONG BUT OTHER MODELS
REALLY NOT TOO FAR BEHIND IN THEIR DEPICTION OF THE FEATURE.  AS
THE SHORTWAVE TROUGH NEARS THE SURFACE BOUNDARY WILL MOVE SLOWLY
EAST AND SHOULD BE NEAR THE WYOMING AND NEBRASKA BORDER IN THE
AFTERNOON.  TO THE WEST...A DRIER AND MORE WESTERLY BOUNDARY LAYER
WIND WILL BE PRESENT...WHILE TO THE EAST THERE WILL STILL BE THE
MOIST AND UNSTABLE AIR MASS.  THE HIGHER POPS FOR THURSDAY AFTERNOON
SHOULD BE IN THE WESTERN NEBRASKA PANHANDLE AND THERE SOULD BE SOME
STRONG STORMS PER THE LATEST DAY 2 OUTLOOK FROM SPC.  THE CLOUD
COVER IN MOST PLACES WILL HOLD THE HIGH TEMPERATURES DOWN A FEW
DEGREES FROM THOSE OF TODAY.

.LONG TERM...CONTINUED WARM WITH LOW POPS INTO THE WEEKEND WITH NO
BIG CHANGES IN THE LONGWAVE PATTERN.  OVER THE WEEKEND UPPER RIDGE
FLATTENS AS UPPER LOW MOVES ACROSS SRN CANADA. THIS A DRAGS COLD
FRONT ACROSS THE CWA LATER SATURDAY AND SUNDAY WITH SOME CONVECTION
EXPECTED WITH IT.  PATTERN TURNS DRIER INTO EARLY NEXT WEEK AS UPPER
FLOW TURNS MORE NW AND SFC HIGH SETTLES ACROSS THE REGION SO WILL
KEEP FCST DRY WITH MILD TEMPS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

WEILAND/EMANUEL
Hazardous weather outlook, Aug 4, 10:03 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 AM MDT WED AUG 4 2004

NEZ001>003-019>021-054-055-WYZ059>070-051145-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1003 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING BY
MID AFTERNOON AND THEN SPREAD EAST THROUGH EARLY TONIGHT.  A
STATIONARY FRONT WILL BE OVER FAR EASTERN WYOMING DURING THAT
TIME.  THE AIRMASS ALONG AND TO THE EAST OF THE BOUNDARY IS
MOIST AND WILL BECOME UNSTABLE.  WINDS CONVERGING ALONG THE
STATIONARY FRONT AND A WEAK UNSTABLE UPPER LEVEL DISTURBANCE
MOVING OVER THE REGION WILL PROVIDE THE TRIGGER FOR STORM
FORMATION.

SOME OF THE STORMS FROM MID AFTERNOON THROUGH EARLY TONIGHT
WILL PRODUCE HAIL TO ONE AND ONE HALF INCHES IN DIAMETER AND
WIND GUSTS TO 60 MPH...ESPECIALLY IN NIOBRARA COUNTY WYOMING
AND THE NORTHERN NEBRASKA PANHANDLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...FRIDAY AND SATURDAY
ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THERE
IS ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN PANHANDLE
AS WELL AS THE SOUTH LARAMIE AND SNOWY RANGES OF SOUTHEAST WYOMING ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH
EARLY TONIGHT MAINLY IN NIOBRARA COUNTY WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:24 PM MDTSevere Thunderstorm WarningCYSDawes66 min
Aug 3, 7:32 PM MDTSevere Thunderstorm WarningCYSBox Butte28 min
Aug 4, 4:45 PM MDTSevere Thunderstorm WarningCYSKimball45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.